Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2002, 6:43 PM CDT for Calumet County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 6:43 PM CDT (23:43 UTC)
- Expired
- May 6, 2002, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Calumet County, WI
The radar
The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:50 PM CDT | Hail 1 | Chilton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 062343
SVRGRB
WIC015-070015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALUMET COUNTY IN WISCONSIN
* UNTIL 715 PM CDT
* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE LINE
WAS LOCATED FROM 15 MILES NORTHEAST OF CHILTON TO CHILTON. THE LINE
WAS MOVING EAST AT 20 MPH.
* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
CHILTON BY 650 PM CDT.
HAYTON BY 655 PM CDT.
SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...OR HAIL AT
LEAST 3/4 INCH IN DIAMETER. MOVE INDOORS AND STAY AWAY FROM WINDOWS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 4424 8817 4407 8816 4403 8846 4396 8823
4397 8806 4424 8805
KURIMSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:00 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 6, 4:00 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT MON MAY 6 2002 TIME SHORT DUE TO ONGOING SVR WX. WATCH HAS BEEN ISSUED FOR THE SOUTHERN 2/3RDS OF GRB CWA...AND SUPERCELL STORMS CURRENTLY MOVG THROUGH WSTRN MARATHON CO. EXPECT TSTMS TO BE AN EVG FEATURE...WITH SFC LOW AND COLD FRONT EAST OF THE FA BY 06Z. MUCH COOLER AIR FLOODS INTO THE CWA OVERNIGHT...AND LINGERS FOR THE NEXT SEVERAL DAYS. A GENERAL LULL IN THE PRECIP IS EXPECTED LATE TONIGHT INTO TUES...ALTHOUGH MID-LEVEL FRONTOGENETIC FORCING MAY SQUEEZE OUT SOME SCT SHRA ACROSS THE NORTHERN 1/2 OF THE FA TUES AFT/EVG. THE MODELS AGREE ON SETTLING THE COLD FRONT ACROSS CNTRL IL ON TUES/TUES NGT...SO MCS DEVELOPMENT LATE TUES NIGHT SHOULD BE FARTHER SOUTH THAN EARLIER ANTICIPATED. WILL KEEP A CHC POP GOING FOR THE SOUTHERN COUNTIES FOR LT TUES NGT. CHC POPS CONTINUE WEDS INTO THURS...UNTIL UPPER TROF SWINGS THROUGH. SCT SHRA MAY MIX WITH SHSN THURS AFT/EVG ACROSS THE FAR NORTH. DID NOT MAKE MUCH CHANGES TO EFP. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 6:00 AM CDT, 12 hours 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO WISCONSIN RAPIDS LINE. A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE. SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR TONIGHT. THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. RDM WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, May 6, 5:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
541 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 5 NW FREMONT WI FUNNEL CLOUD
05/06/02 WAUPACA ANOTHER FUNNEL ALMOST
TOUCHED THE GROUND.
REPORTED BY FOX 11 SPOTTER.
JKLLocal storm report, May 6, 5:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 5 W WINCHESTER WI WIND DAMAGE
05/06/02 WINNEBAGO POSSIBLE TORNADO. REPORTED
BY SHERIFF.
JKLLocal storm report, May 6, 5:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM HORTONVILLE WI .75 INCH HAIL
05/06/02 OUTAGAMIE ALSO VERY INTENSE RAINFALL.
REPORTED BY HAM RADIO
SPOTTER.
JKLSpecial weather statement, May 6, 6:00 PM CDT, 43 minutes before
WIZ018>022-030-031-035>040-045-048>050-074-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 600 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8:00 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8:00 PM THIS EVENING. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL AND EAST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT OF SEVERE WEATHER SHOULD REMAIN SOUTH OF A WAUSAU TO STURGEON BAY LINE THROUGH 8:00 PM. LARGE HAIL WILL BE THE PRIMARY SEVERE THREAT...BUT BRIEF WEAK TORNADOES AND TORRENTIAL RAINFALL ARE ALSO POSSIBLE. THROUGH 7:00 PM...THE STRONGEST STORMS WILL AFFECT THE FOX VALLEY...AS WELL AS THE LAKESHORE AREAS FROM ALGOMA TO MANITOWOC. ANOTHER SEVERE THUNDERSTORM FARTHER TO THE WEST WILL MOVE ACROSS WAUSHARA COUNTY AND INTO WINNEBAGO COUNTY. THIS STORM MAY HAVE SOME TORNADO POTENTIAL. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Local storm report, May 6, 6:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
601 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM NEENAH WI .75 INCH HAIL
05/06/02 WINNEBAGO ALSO FUNNEL CLOUD. REPORT
FROM EMERGENCY MANAGER.
JKLLocal storm report, May 6, 6:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
615 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM MENASHA WI 1.25 INCH HAIL
05/06/02 WINNEBAGO
0609 PM 8 NW SHERWOOD WI 1.5 INCH HAIL
05/06/02 CALUMET ACCUMULATING ON THE GROUND.
REPORT FROM SPOTTER.
0611 PM 5 N OSHKOSH WI TORNADO
05/06/02 WINNEBAGO DEBRIS NOTED NEAR HWYS 41
AND 45. REPORT FROM
SPOTTER.
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:12 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 48 min |
| May 6, 3:59 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 46 min |
| May 6, 4:12 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 48 min |
| May 6, 4:46 PM CDT | Severe Thunderstorm Warning | GRB | Waupaca | 44 min |
| May 6, 4:50 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 40 min |
| May 6, 5:13 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 32 min |
| May 6, 5:26 PM CDT | Tornado Warning | GRB | Waupaca | 34 min |
| May 6, 5:43 PM CDT | Tornado Warning | GRB | Outagamie, Winnebago | 47 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 41 min |
| May 6, 6:06 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 24 min |
| May 6, 6:16 PM CDT | Tornado Warning | GRB | Calumet | 29 min |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:27 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 33 min |
| May 6, 6:30 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 45 min |
| May 6, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.